Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 20, 2012, 12:01 AM CDT for Labette County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 12:01 AM CDT (05:01 UTC)
- Expired
- May 20, 2012, 12:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
County Labette County, KS
The radar
The Tulsa radar (KINX), 116 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930 WWUS83 KICT 200501 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1201 AM CDT SUN MAY 20 2012 KSZ099-100-200530- LABETTE-MONTGOMERY- 1201 AM CDT SUN MAY 20 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 1159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 9 MILES NORTH OF COFFEYVILLE...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3738 9541 3707 9525 3705 9565 3722 9572 TIME...MOT...LOC 0501Z 252DEG 29KT 3717 9557 $$ SMITH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 11:55 PM CDT, 6 minutes earlier.
Area forecast discussion, May 19, 11:55 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1155 PM CDT SAT MAY 19 2012 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LINGERING CONVECTION WILL FESTER OVER SOUTHEAST KS OVERNIGHT...AFFECTING MAINLY KCNU AND POSSIBLY KICT...AS COLD FRONT CONTINUES TO SLOWLY ADVANCE SOUTHEAST. CANNOT RULE OUT A FEW SHOWERS/THUNDERSTORMS OVER FAR SOUTHERN KS SUNDAY ALONG MID-LEVEL BAROCLINIC ZONE...WHICH COULD FLIRT WITH KICT-KCNU. LEFT OUT OF TAFS FOR NOW. ADK && .PREV DISCUSSION... /ISSUED 959 PM CDT SAT MAY 19 2012/ UPDATE... STRONG/SEVERE STORMS ARE HANGING AROUND A BIT LONGER THAN PREVIOUSLY EXPECTED...AND ARE REMAINING FAIRLY STOUT FURTHER EAST THAN PREVIOUSLY THOUGHT...DESPITE SHARPLY DECREASING INSTABILITY EAST OF THE FLINT HILLS AND A STOUT CAPPING INVERSION PER TOPEKA AND SPRINGFIELD EVENING SOUNDINGS. ONE POSSIBILITY FOR THE RECENT 70-80 MPH WIND GUST OVER GREENWOOD COUNTY IS EVAPORATIVE COOLING DUE TO DRY LOW-LEVELS. ACTIVITY OVER SOUTH-CENTRAL KANSAS ALONG THE OK BORDER IS STILL ABLE TO TAP A MODESTLY UNSTABLE AIRMASS TO THE SOUTH OF THE COLD FRONT...SO STRONG/SEVERE MAKES SENSE THERE. OVERALL TREND SHOULD BE FOR A GRADUAL DECREASE IN THUNDERSTORM INTENSITY...ALTHOUGH COVERAGE COULD STAY UP DUE TO LOW-LEVEL JET ACTING ON COLD FRONT. WILL CONTINUE SEVERE THUNDERSTORM WATCH GENERALLY SOUTHEAST OF THE KS TURNPIKE IN EFFECT UNTIL 4 AM...ALTHOUGH ENVISION OVERNIGHT SHIFT WILL BE ABLE TO CANCEL EARLY. ADK PREV DISCUSSION... /ISSUED 805 PM CDT SAT MAY 19 2012/ UPDATE... IT APPEARS TORNADO THREAT IS RAPIDLY WANING AS LOW-LEVEL CAPE DECREASES DUE TO ONSET OF DIURNAL COOLING. ADDITIONALLY...MAGNITUDE OF SEVERE WEATHER SHOULD GRADUALLY WANE WITH EASTWARD EXTENT...AS LOW-LEVEL THETA-E AND INSTABILITY DROPS OFF SHARPLY EAST OF THE FLINT HILLS. HOWEVER...DID END UP INCLUDING GREENWOOD-ELK-CHAUTAUQUA-COWLEY COUNTIES IN THE SEVERE THUNDERSTORM WATCH UNTIL 10 PM. SUB-SEVERE SHOWERS/THUNDERSTORMS COULD CONTINUE REDEVELOPING/FESTERING OVER PORTIONS OF CENTRAL/SOUTH- CENTRAL KS IN WAKE OF THE SURFACE COLD FRONT...ALONG ELEVATED FRONTAL SURFACE PUSHING EAST. ADK PREV DISCUSSION... /ISSUED 659 PM CDT SAT MAY 19 2012/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED STRONG/SEVERE STORMS ALONG AN EASTWARD ADVANCING COLD FRONT WILL CONTINUE MOVING EAST/NORTHEAST THIS EVENING...AFFECTING KSLN-KICT WITHIN THE NEXT FEW HOURS AND POSSIBLY KHUT. VERY HEAVY RAIN...GUSTY WINDS AND HAIL CAN BE EXPECTED. THREAT SHOULD PASS KHUT-KICT-KSLN BY 02-03Z OR SO...WITH THUNDERSTORMS MAYBE NOT EVEN MAKING IT TO KCNU. WILL CONTINUE TO MONITOR. ADK PREV DISCUSSION... /ISSUED 314 PM CDT SAT MAY 19 2012/ DISCUSSION... SYNOPSIS...SURFACE LOW PRESSURE WAS CENTERED NEAR GREAT BEND AT 18Z. THIS LOW WAS PART OF A COLD FRONT THAT EXTENDED FROM CENTRAL MINNESOTA /AND AREAS FURTHER NORTH/...TO THE TEXAS PANHANDLE. A STRONG UPPER LEVEL DISTURBANCE WAS ADVANCING NORTHEASTWARD ACROSS SOUTHWEST NEBRASKA. THIS WILL BRING DESTABILIZING COOLER AIR IN THE MID LEVELS TO THE REGION...CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THESE ARE ALSO A BIG PART OF THE STORMS ONGOING ACROSS WESTERN KANSAS AND WESTERN NEBRASKA. AS OF 1945Z...THE LEADING EDGE OF THIS CAN BE SEEN WELL ON WATER VAPOR MOVING ACROSS WESTERN KANSAS. TONIGHT... THE FRONT WILL CONTINUE MOVING SOUTHEAST THIS EVENING. RUC SHOWING SIGNIFICANT COLD ADVECTION ONGOING WITH THE APPROACHING DISTURBANCE. DURING THE DAY...THE CONVERGENCE ALONG THE FRONT HAS HAD A HARD TIME GETTING GOING AS THE WINDS HAVE VEERED AHEAD OF THE FRONT. THIS HAS ADDED TO THE UNCERTAINTY OF WHEN CONVECTION IS EXPECTED TO DEVELOP...BUT SHOULD BE BY 23Z. 0-6KM SHEAR IS MARGINAL FOR ORGANIZED CONVECTION...WITH VALUES RANGING FROM 30-35 KNOTS. THAT SAID...THERE IS ENOUGH INSTABILITY FOR SOME OF THE STORMS TO BECOME SEVERE. SUNDAY...THE FRONT SHOULD MAKE IT WELL INTO SOUTHEAST KANSAS. WITH THE MAIN UPPER LEVEL SUPPORT FAR REMOVED FROM THE FRONT...ORGANIZED SEVERE STORMS LOOK UNLIKELY AT THIS TIME...THOUGH SOME SCATTERED STORMS EXPECTED. MONDAY-SATURDAY... HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. THE FRONT THAT JUST MOVED THROUGH WILL RETREAT NORTHWARD AS A WARM FRONT. LEE CYCLOGENESIS TAKES PLACE AND BY WEDNESDAY...STRONG SOUTHWESTERLY WINDS DEVELOP AGAIN AT THE SURFACE. THIS WILL ALL RESULT IN A WARMING TREND IN THE MIDDLE AND LATTER PORTION OF THE WEEK. BY FRIDAY...A DEEP UPPER LEVEL TROUGH DEVELOPS OVER THE PACIFIC COAST WITH RIDGING OVER THE SOUTHEAST. THIS WILL KEEP ALL OF THE SIGNIFICANT PRECIPITATION WELL TO THE NORTH. COOK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: WINDS AHEAD OF/BEHIND COLD FRONT...AND THUNDERSTORMS. S-SWRLY GUSTS 25-35KT WILL PERSIST AHEAD OF FRONT THIS PM/EARLY EVE. COLD FRONT SHOULD REACH RSL AROUND 20-21Z...SLN/HUT 01-02Z...AND ICT ~03-04Z. SCATTERED-BROKEN LINE OF THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT LATE THIS PM/EVE WHICH COULD PRODUCE OUTFLOW AHEAD OF ACTUAL FRONT. WIND GUSTS 40-50 KT AND HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. WILL CARRY TEMPO TS AT HUT/SLN SITES WITH HIGHEST CONFIDENCE OF STORMS AFFECTING THOSE SITES...AND VCTS AT ICT. WIND SHIFT TO NW WITH SOME GUSTS 20-25 KT THIS EVE IN CENTRAL/SOUTH CENTRAL KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 79 57 80 / 60 20 10 0 HUTCHINSON 56 78 54 80 / 60 10 0 0 NEWTON 57 77 53 78 / 60 20 10 0 ELDORADO 59 78 54 79 / 60 20 10 0 WINFIELD-KWLD 61 79 58 80 / 60 30 20 10 RUSSELL 52 77 51 81 / 10 10 0 0 GREAT BEND 53 78 52 81 / 10 10 0 0 SALINA 56 78 51 80 / 60 10 0 0 MCPHERSON 57 77 52 79 / 60 10 0 0 COFFEYVILLE 65 81 59 79 / 40 40 30 10 CHANUTE 64 79 57 78 / 50 40 10 10 IOLA 64 78 57 77 / 50 40 10 10 PARSONS-KPPF 65 80 58 78 / 50 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 11:29 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1129 PM CDT SAT MAY 19 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210430- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1129 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO MARGINALLY SEVERE STORMS WILL REMAIN POSSIBLE SOUTHEAST OF THE KANSAS TURNPIKE THROUGH ABOUT 2 AM. LOCALIZED WINDS OF 50 TO 60 MPH AND DIME TO QUARTER SIZE HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS EXISTS OVER SOUTHEAST KANSAS SUNDAY EVENING...AS WELL AS LATE IN THE WEEK. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NO LONGER ANTICIPATED FOR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 19, 9:58 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL SEVERY 37.62N 96.23W
05/19/2012 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
&&
SGSSpecial weather statement, May 19, 10:02 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1002 PM CDT SAT MAY 19 2012 KSZ092-200330- SUMNER- 1002 PM CDT SAT MAY 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WELLINGTON...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3745 9716 3712 9717 3706 9760 3729 9762 TIME...MOT...LOC 0303Z 252DEG 25KT 3719 9744 LAWSON
Special weather statement, May 19, 10:11 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1011 PM CDT SAT MAY 19 2012
KSZ070-071-095-200345-
GREENWOOD-WILSON-WOODSON-
1011 PM CDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES...
AT 1010 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF GRIDLEY TO FALL RIVER...AND MOVING EAST AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
&&
LAT...LON 3761 9612 3805 9607 3804 9554 3778 9552
3763 9553
TIME...MOT...LOC 0312Z 278DEG 29KT 3804 9600 3761 9602
LAWSONSpecial weather statement, May 19, 10:21 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1021 PM CDT SAT MAY 19 2012 KSZ093-200345- COWLEY- 1021 PM CDT SAT MAY 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 1019 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF OXFORD...OR 8 MILES SOUTHWEST OF WINFIELD...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3712 9715 3733 9715 3743 9666 3711 9660 TIME...MOT...LOC 0321Z 256DEG 34KT 3723 9708 LAWSON
Special weather statement, May 19, 11:18 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT SAT MAY 19 2012
KSZ093-200445-
COWLEY-
1118 PM CDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...
AT 1115 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WINFIELD...AND MOVING NORTHEAST
AT 30 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3731 9707 3747 9683 3747 9653 3746 9652
3723 9653 3715 9698
TIME...MOT...LOC 0418Z 244DEG 27KT 3727 9691
SMITHSpecial weather statement, May 20, 12:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1201 AM CDT SUN MAY 20 2012 KSZ099-100-200530- LABETTE-MONTGOMERY- 1201 AM CDT SUN MAY 20 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 1159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 9 MILES NORTH OF COFFEYVILLE...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3738 9541 3707 9525 3705 9565 3722 9572 TIME...MOT...LOC 0501Z 252DEG 29KT 3717 9557 SMITH
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 46 min |
| May 19, 7:41 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 49 min |
| May 19, 8:08 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
| May 19, 8:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 19, 8:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| May 19, 8:25 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 19, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 46 min |
| May 19, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 39 min |
| May 19, 9:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 19, 9:32 PM CDT | Special Weather Statement | ICT | Greenwood | 28 min |
| May 19, 9:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 34 min |
| May 19, 9:47 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| May 19, 10:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 19, 10:11 PM CDT | Special Weather Statement | ICT | Woodson | 34 min |
| May 19, 10:21 PM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| May 19, 11:18 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 20, 12:30 AM CDT | Special Weather Statement | ICT | Labette | 60 min |
| May 20, 12:31 AM CDT | Special Weather Statement | ICT | Neosho | 59 min |
| May 20, 1:30 AM CDT | Special Weather Statement | ICT | Labette | 30 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.